Margaret A.WinkerMD, Deputy EditorIndividualAuthorPhil B.FontanarosaMD, Interim CoeditorIndividualAuthor
To the Editor: The study by
Dr Garbe and colleagues1 does not adequately control for
factors that could be related both to asthma treated with inhaled
steroids and to cataract formation. Atopic dermatitis, which is found
more commonly in persons with allergic asthma, is associated with an
increased incidence of cataracts.2-4 Also, topical
corticosteroid use in treatment of atopic facial and eyelid dermatitis
is associated with an increased risk of cataracts.5 Before
inhaled corticosteroids can be accepted as contributing to the
development of cataracts, studies examining these 2 potential
confounders, atopic dermatitis and the use of topical steroids on
facial skin, are needed.
Whitmore SE. Inhaled Corticosteroids and Likelihood of Cataract Extraction. JAMA. 1999;281(9):791–793. doi:10-1001/pubs.JAMA-ISSN-0098-7484-281-9-jbk0303
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: